Inhaled and Nasal Glucocorticoids and Open-Angle Glaucoma
ABSTRACT & COMMENTARY
Synopsis: Patients using inhaled glucocorticoids were found with an increased risk of ocular hypertension or open-angle glaucoma especially when there was prolonged administration of high doses of inhaled glucocorticoids. Periodic monitoring of the intraocular pressure and possible pharmaceutical holidays may be indicated.
Source: Garbe E, et al. JAMA 1997;277:722-727.
Garbe et al conducted a six-year case-control study looking at patients 66 years and older seen by ophthalmologists where the diagnoses were borderline glaucoma, open-angle glaucoma, or treatment for ocular hypertension. They found 9793 case patients, and they compared them to 38,325 controls. The rates of ocular hypertension or open-angle glaucoma were compared to the use of inhaled or nasal glucocorticoids, and, by performing conditional logistic regression analysis based on the amount of steroids used, they were able to come up with odds ratios. They controlled for things such as age, gender, systemic hypertension, and diabetes. The authors compared odds ratios defined with low-to-medium dose vs. high-dose of inhaled glucocorticoids. While not reaching clinical significance at low-to-medium dose, there was a P value of significance at high-dose use of inhaled glucocorticoids. This did not occur for nasal glucocorticoids.
In their comment, Garbe et al discussed the need for ocular hypertension or open-angle glaucoma to be added to the rest of the systemic effects of inhaled glucocorticoids as a side effect. They make the point that high doses of nasal steroids may not have the same effect because they do not occur in a prolonged fashion. They discuss some etiologies of the rise in intraocular pressure from inhaled glucocorticoids.
COMMENT BY LEN SCARPINATO, DO
In the last 10 years, we have seen an explosion in the use of inhaled glucocorticoids for chronic obstructive pulmonary diseases (COPD). Multiple articles have appeared in the literature, including these pages. No one doubts their efficacy and benefits against bronchospasm or COPD, especially when reducing the amount of beta agonists used. But that comes with some side effects.
Up until now, side effects were generally thought to be well tolerated and mostly included the bad taste of the inhaler or candida growth in the mouth.
Garbe et al’s study puts us on alertespecially in the elderly population. I have numerous patients who see ophthalmologists and don’t tell me what medicine the ophthalmologist put them on or what they diagnosed. Many ophthalmologists consider themselves primary care physicians of the eye. Oftentimes, they won’t even ask about which medications the patients are on. Conversely, we often forget to ask what kind of eye medications our patients are taking. The classic example is patients on topical beta-blockers presenting with bradycardia. Combine this with the fact that 50% of the patients with open-angle glaucoma are not even aware of the presence of the disease, and we have a potential dynamite situation. Imagine that the patient is being treated for open-angle glaucoma or that they don’t even know they have it and they get placed on a high-dose inhaled glucocorticoid at work. The glaucoma may get worse based on Garbe et al’s study.
What are we to do? Well, one answer is better coordinated communication between ophthalmologists and primary care physicians. At least one group of my subspecialty ophthalmologists mail me letters when they know I am the primary care physician. But, this needs to work both ways. When the patient is going to an ophthalmologist, we need to tell them to make sure that the ophthalmologist knows they are on an inhaled glucocorticoid. Intraocular pressures need to be checked frequently in patients on inhaled glucocorticoids. Thought should be given to a drug holiday. Especially in the elderly, patients should be moved from prolonged high-dose inhaled glucocorticoids to the low-to-medium sporadic range. And, as usual, more researchers are needed into the area of primary care measurement of intraocular pressure.
Garbe et al have done medical literature an excellent service by publishing this study. The subspecialist and primary care doctors need to be aware of this potential problem.